Alert archive / North Carolina / Flash Flood Warnings in 2008

Flash Flood Warning 26, NWS Raleigh, NC

July 8, 2008Cumberland County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 8, 2008, 9:00 PM EDT for Cumberland County, North Carolina. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2008, 9:00 PM EDT (01:00 UTC)
Expired
Jul 8, 2008, 11:00 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 80 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 9:30 PM EDTFLASH FLOOD5 S Fayetteville, NCLAW ENFORCEMENT REPORTED TWO FEET OF WATER OVER THE SOUTHBOUND LANES OF US HWY 301... NEAR THE FAYETTEVILLE REGIONAL AIRPORT.
Jul 8, 9:30 PM EDTFLASH FLOOD5 Sw Fayetteville, NCTWO HOMES FLOODED AND STILL TAKING ON WATER... NEAR HOPE MILLS ROAD.
Jul 8, 9:30 PM EDTFLASH FLOODHope Mills, NCLAW ENFORCEMENT REPORTED ONE FOOT OF WATER OVER MAIN STREET IN HOPE MILLS... AND THE WATER WAS STILL RISING.
Jul 8, 10:00 PM EDTFLASH FLOODFayetteville, NCA TRAINED SPOTTER REPORTED CROSS CREEK EXCEEDING ITS BANKS AND CAUSING FLOODING ON RAY AVENUE IN FAYETTEVILLE. ONE TO TWO FEET OF WATER WAS REPORTED OVER THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 090102
FFWRAH
NCC051-090300-
/O.NEW.KRAH.FF.W.0026.080709T0100Z-080709T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
900 PM EDT TUE JUL 8 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1100 PM EDT

* AT 857 PM EDT... THUNDERSTORMS WITH VERY HEAVY RAIN WERE LOCATED
  OVER CUMBERLAND COUNTY.  MOST PRONE TO HEAVY RAIN WAS THE CITY OF
  FAYETTEVILLE...WHERE NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
  RAINFALL AMOUNTS MOVING OVER 2 INCHES SINCE 730 PM OVER THE CITY.
  THE FAYETTEVILLE AIRPORT REPORTED OVER 1.5 INCHES OF RAIN IN ABOUT
  45 MINUTES BETWEEN 8 PM AND 853 PM.

* LOCATIONS THREATENED WITH FLOODING INCLUDE POPE AFB...GODWIN...FORT
  BRAGG AND FAYETTEVILLE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL 
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. 

NEVER ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR NEAR FLOODED CREEKS
AND STREAMS. EXCESSIVE RUNOFF WILL CREATE RAPIDLY FLOWING WATER THAT 
CAN EASILY SWEEP A CHILD DOWNSTREAM. STORM DRAINS ARE PARTICULARLY 
DANGEROUS AND CAN QUICKLY PULL A CHILD UNDER WATER.

LAT...LON 3489 7894 3500 7906 3519 7908 3524 7864
      3505 7867 3498 7863 3495 7860 3485 7853
      3484 7890

$$

DJF
3 follow-up statements
000 
WGUS72 KRAH 090143
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
937 PM EDT TUE JUL 8 2008

NCC051-090300-
/O.CON.KRAH.FF.W.0026.000000T0000Z-080709T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUMBERLAND NC-
937 PM EDT TUE JUL 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CUMBERLAND COUNTY...

AT 935 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING OCCURRING OVER PARTS OF CUMBERLAND COUNTY AROUND 
FAYETTEVILLE. TWO HOMES WERE BEGINNING TO TAKE ON WATER OVER THE 
SOUTHWEST SIDE OF FAYETTEVILLE NEAR HOPE MILLS ROAD.  IN ADDITION... 
U.S. 301 NEAR THE SOUTHERN CITY LIMITS OF FAYETTEVILLE HAD 2 FEET OF 
STANDING WATER ON IT.  DURING THE HEIGHT OF THE STORM...BETWEEN 8 PM 
AND 9 PM...A SKYWARN SPOTTER REPORTED 2.38 INCHES OF RAIN NEAR 
FAYETTEVILLE IN LESS THAN AN HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POPE 
AFB...GODWIN...FORT BRAGG AND FAYETTEVILLE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WAS CAUSING FLOODING OF 
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING. ALSO...MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. 
NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE 
FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE 
ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN 
AROUND...DONT DROWN.

LAT...LON 3489 7894 3500 7906 3519 7908 3524 7864
      3505 7867 3498 7863 3495 7860 3485 7853
      3484 7890

$$

DJF
000 
WGUS72 KRAH 090242
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1037 PM EDT TUE JUL 8 2008

NCC051-090300-
/O.CON.KRAH.FF.W.0026.000000T0000Z-080709T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUMBERLAND NC-
1037 PM EDT TUE JUL 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CUMBERLAND COUNTY...

AT 1030 PM EDT...CROSS CREEK IN FAYETTEVILLE WAS REPORTED IN 
FLOOD...WITH ONE TO TWO FEET OF WATER OVER RAY AVENUE. THUNDERSTORMS 
PRODUCING BRIEF HEAVY RAIN WILL BE MOVING EAST ACROSS HOPE MILLS AND 
SOUTH FAYETTEVILLE THROUGH 1100 PM. ADDITIONAL RAINFALL RANGING UP 
TO ONE HALF INCH IS POSSIBLE...WHICH COULD CAUSE SOME MINOR 
ADDITIONAL RISES ON CROSS CREEK AND ON OTHER SMALLER STREAMS IN 
THESE AREAS.

SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOPE 
MILLS...POPE AFB...GODWIN...FORT BRAGG AND FAYETTEVILLE

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3489 7894 3500 7906 3519 7908 3524 7864
      3505 7867 3498 7863 3495 7860 3485 7853
      3484 7890

$$

MLM
885 
WGUS72 KRAH 090302
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1059 PM EDT TUE JUL 8 2008

NCC051-090309-
/O.EXP.KRAH.FF.W.0026.000000T0000Z-080709T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUMBERLAND NC-
1059 PM EDT TUE JUL 8 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 PM EDT FOR CUMBERLAND
COUNTY...

HEAVY RAIN HAS NEARLY ENDED OVER CUMBERLAND COUNTY AND THE WARNING 
WILL BE ALLOWED TO EXPIRE. HOWEVER...THERE IS STILL RESIDUAL WATER 
ON SOME ROADS IN THE HOPE MILLS AREA SOUTH OF FAYETTEVILLE. DRIVERS 
IN THE SOUTH FAYETTEVILLE AND HOPE MILLS AREA SHOULD BE ALERT FOR 
LINGERING WATER ON THE ROADS...WHICH IS DIFFICULT TO SEE AT NIGHT.

LAT...LON 3489 7894 3500 7906 3519 7908 3524 7864
      3505 7867 3498 7863 3495 7860 3485 7853
      3484 7890

$$

MLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 8:22 PM EDT, 38 minutes earlier.

Area forecast discussion, Jul 8, 8:22 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
822 PM EDT TUE JUL 8 2008

.SYNOPSIS...
A WARM AND HUMID AIR MASS OVER THE REGION... COMBINED WITH AN UPPER
LEVEL TROUGH IN THE AREA... WILL RESULT IN THE DEVELOPMENT OF
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS AGAIN TODAY.
THE TROUGH WILL SHIFT EAST OF THE AREA TONIGHT. A SURFACE BOUNDARY
WILL APPROACH THE AREA FROM NORTHWEST LATE WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 650 PM TUESDAY...

NEW SEVERE THUNDERSTORM WATCH 672 HAS BEEN ISSUED FOR ALL OF CENTRAL
NORTH CAROLINA UNTIL 11 PM.  LINE OF SEVERE THUNDERSTORMS...WITH
TCLT RADAR SHOWING 69KT OUTBOUND WINDS WITHIN 2K FEET OF THE SURFACE
AT ONE POINT IN STANLY COUNTY...MOVING ACROSS THE SOUTHWEST PIEDMONT
WITH ANOTHER LINE DEVELOPING OVER THE FAR NORTHWEST PIEDMONT.
LATEST MSAS SHOWS LIFTED INDICES TO -5C OVER THE NORTHERN COUNTY
WARNING AREA AND AROUND -7C OVER THE SOUTH...SO THERE IS AMPLE
INSTABILITY FOR THE STORMS TO CONTINUE TO REMAIN INTENSE AT LEAST
THROUGH THE MID-EVENING HOURS.  STRONG SURFACE CONVERGENCE EXISTS
ALL BUT THE FAR NORTHEAST TOWARD KRZZ...SO WHILE THE SEVERE THREAT
MAY BE LEAST THERE...PRESENCE OF GOOD MOISTURE WITH SURFACE THETA-E
RIDGING EVEN TOWARD KRZZ ON MSAS MAKES IT PRUDENT TO HAVE EVENT
AREAS TOWARD HALIFAX COUNTY IN THE WATCH...DESPITE EARLIER STORMS.

PREVIOUS DISCUSSION...
ATMOSPHERIC CONDITIONS REMAIN RIPE FOR CONVECTION TODAY.
MODIFICATION OF THE 12Z GSO SOUNDING FOR AFTERNOON TEMP AND DEW
POINT SHOWS STRONG INSTABILITY... OVER 3700 J/KG OF MUCAPE... AND
VERY HIGH CAPE VALUES NEAR 1000 J/KG IN THE HAIL GROWTH REGION OF
-10C TO -30C ALOFT... AND THIS INSTABILITY IS ALSO REFLECTED IN THE
COLD POOL ALOFT... -12C AT 12Z AT 500 MB. AVAILABLE MOISTURE IS MORE
THAN SUFFICIENT WITH PRECIPITABLE WATER NEARLY 150% OF NORMAL...
ALTHOUGH IT SHOULD BE BEST IN THE CENTRAL/EAST SECTIONS OF THE
CWA... ALONG AND EAST OF THE MID LEVEL TROUGH AXIS. WE ALSO HAVE A
POTENTIAL CONVECTIVE INSTIGATOR IN THE FORM OF A WEAK VORTICITY
MAXIMUM... APPARENTLY SOURCED FROM AN EASTERN IOWA MCS YESTERDAY...
THAT WILL CONTINUE ROUNDING THE TROUGH BASE PASSING THROUGH
SOUTHERN/EASTERN NC. HOWEVER... THE LATEST MODELS... PARTICULARLY
THE 06Z GFS AND 00Z WRF-ARW... ACTUALLY SHOW VERY LITTLE PRECIP OVER
CENTRAL NC THROUGH TONIGHT... AND THIS MAY BE DUE IN PART TO ITS
OVERBLOWING THE VORTICITY MAXIMUM AND HENCE OVERDOING THE NVA BEHIND
IT. AND... DEEP LAYER SHEAR IS UNIMPRESSIVE AS WELL... ONLY 15 KTS
AT MOST. NEVERTHELESS... WITH THE OBSERVED DATA SUPPORTING THIS MUCH
INSTABILITY AND WITH PLENTY OF HEATING TAKING PLACE OVER MUCH OF THE
CWA... WILL RAISE POPS TO LIKELY ACROSS MOST OF THE CWA... MAINLY
SOUTHERN AND EASTERN SECTIONS THAT WILL BE INFLUENCED BY PVA. GIVEN
THE DEGREE OF MID LEVEL INSTABILITY... HAIL AND NEARLY CONTINUOUS
LIGHTNING WILL BE THE PRIMARY WEATHER THREATS THROUGH TONIGHT...
ALTHOUGH WITH THE 30+ C VERTICAL THETA-E DIFFERENCE IN THE GSO
SOUNDING... DAMAGING WINDS CANNOT BE RULED OUT EITHER. FINALLY...
SEVERAL PARAMETERS INCLUDING THE HIGH CAPE (BOTH MUCAPE AND -10 TO
-30C CAPE)... K-INDEX OF 33-36... AND NORMALIZED CAPE OF 0.25 ALL
SUPPORT VERY VIGOROUS UPDRAFTS AND RAPID CHARGE SEPARATION... THUS
THE MENTION OF FREQUENT LIGHTNING HAS BEEN ADDED TO THE FORECAST
THROUGH TONIGHT. HAVE BUMPED HIGHS UP A FEW DEGREES IN THE EAST
WHERE MORNING SUNSHINE AND HEATING HAVE BEEN ABUNDANT... AND HAVE
LOWERED THEM A DEGREE OR TWO IN THE WEST BENEATH CONSIDERABLE MID
CLOUDINESS AND SHOWERS.

THE COLUMN IS EXPECTED TO REMAIN AT LEAST MODERATELY UNSTABLE WELL
INTO THE EVENING... AND THE RISK OF NUMEROUS STORMS WILL LIKELY
EXTEND TO NEAR OR SHORTLY AFTER MIDNIGHT. THE MID LEVEL TROUGH AXIS
AND ITS ATTENDANT COOL POOL ALOFT WILL SHIFT TO COASTAL NC TOWARD
06Z TONIGHT. INCREASING TEMPERATURES AND ANTICYCLONIC FLOW IN THE
MID LEVELS SHOULD FORCE A WEST-TO-EAST TAPERING OFF OF SHOWERS AND
STORMS OVERNIGHT. HOWEVER PRECIPITABLE WATER STAYS QUITE HIGH OVER
MUCH OF THE CWA... AND WE WILL NEED TO WATCH ANY MCS THAT DEVELOPS
OVER MO/OHIO VALLEY... AS ANY RESULTANT MCV MAY INDUCE NEW
CONVECTION LATE TONIGHT OVER CENTRAL/EASTERN NC. LOWS SHOULD BE VERY
MILD... AROUND 70-74.

HAVE MADE FEW CHANGES TO WEDNESDAY FORECAST. A LOBE OF VORTICITY NOW
SWEEPING THROUGH THE GREAT LAKES/MIDWEST WILL APPROACH NC FROM THE
NW LATE WEDNESDAY... AND WITH A STILL MOIST (PW NEAR 150% OF NORMAL)
AND UNSTABLE (FORECAST SURFACE CAPE OVER 3000 J/KG) WITH DECENT DEEP
LAYER SHEAR ON THE ORDER OF 20 KTS... THERE WILL AGAIN BE A RISK OF
SEVERE STORMS. EXPECT HIGHS OF 86-92 WITH VARIABLY CLOUDY SKIES AND
A BRISK SOUTHWEST WIND. -GIH

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
AS OF 245 PM MONDAY...

THE GFS AND ECMWF ARE IN EXCELLENT AGREEMENT IN BRINGING THE WEAK
FRONT INTO THE NORTHWEST PIEDMONT BY EARLY THURSDAY MORNING AND
STALLING IT ACROSS CENTRAL NORTH CAROLINA DURING THE DAY ON
THURSDAY. THIS MAKES SENSE GIVEN THE RELATIVE WEAK WEST TO WEST
NORTHWESTERLY IN THE MID LEVELS AND NORMAL JULY CLIMATOLOGY THAT
WOULD FAVOR A STALLING BOUNDARY. ALTHOUGH UPPER LEVEL FORCING WILL
BE NEGLIGIBLE... THE STALLING FRONT WILL INTERACT WITH A MOIST AND
UNSTABLE AIRMASS...CHARACTERIZED BY PRECIPITABLE WATERS OF 1.75 TO 2
INCHES. THIS SHOULD SERVE TO GENERATE ANOTHER DAY OF SCATTERED
THUNDERSTORMS THAT WILL PERSIST THROUGH EARLY EVENING. HAVE
INTRODUCED POPS FROM 30 IN THE FAR NW PIEDMONT (WHERE PRECIP WATERS
DECLINE TO UNDER 1.5 INCHES IN THE AFTERNOON) TO 50 PERCENT ACROSS
THE SOUTHEAST ZONES. CONVECTION WILL LIKELY LINGER INTO THE EVENING
HOURS BEFORE DIMINISHING WITH STABILIZATION OF THE BOUNDARY LAYER.

THE FRONT BEGINS TO WASH OUT ACROSS THE REGION DURING THE DAY
FRIDAY. THIS IS IN CONTRAST TO PREVIOUS FORECAST OF THE FRONT MOVING
SOUTH OF THE AREA. WITH MID LEVEL FLOW GENERALLY LESS THAN 15
KT...THERE ARE NO OBVIOUS SIGNS THE FRONT WOULD HAVE SUPPORT TO PUSH
SOUTH OF CENTRAL NORTH CAROLINA. THEREFORE...THIS FORECAST WILL
REINTRODUCE CHANCE POPS ON FRIDAY AS HIGH PRECIPITABLE WATERS AND
DAYTIME INSTABILITY SHOULD ONCE AGAIN PRODUCE ISOLATED TO SCATTERED
CONVECTION.

LOW LEVEL THICKNESSES THROUGH THE PERIOD FAVOR NEAR SEASONABLE TEMPS
WITH HIGHS IN THE UPPER 80S TO LOWER 90S AND LOWS GENERALLY AROUND
70.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 245 PM TUESDAY...

VERY BENIGN UPPER LEVEL PATTER THROUGH THE WEEKEND AS THE MAIN JET
STREAM AND TROUGH AMPLIFICATION STAYS ACROSS THE US/CANADIAN BORDER.
THIS LEAVES OUR REGION IN A TYPICAL SUMMERTIME REGIME...
CHARACTERIZED BY TEMPS NEAR 90... MUGGY CONDITIONS WITH DEWPOINTS IN
THE UPPER 60S TO NEAR 70...AND ISOLATED DIURNAL CONVECTION. WILL
CARRY A 20 POP FOR THE AFTERNOON AND EARLY EVENING HOURS.

MODELS DO SHOW A TROUGH BEGINNING TO AMPLIFY OVER NEW ENGLAND BY
TUESDAY THAT MAY SERVE TO DROP ANOTHER FRONT INTO OUR REGION. ENOUGH
MODEL DISAGREEMENT EXISTS ON THE DEGREE OF AMPLIFICATION TO LEAVE
POPS AS IS AT 20 PERCENT. TEMPS DURING THE PERIOD SHOULD REMAIN NEAR
TYPICAL JULY LEVELS.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 8 PM TUESDAY...

IFR CONDITIONS WITH THE POTENTIAL FOR GUSTY WINDS WILL ACCOMPANY THE
STRONGEST SHOWERS AND THUNDERSTORMS.  OTHERWISE...VFR CONDITIONS
WILL PREVAIL OUTSIDE OF SHOWERS AND THUNDERSTORMS WITH CONDITIONS
EXPECTED TO DETERIORATE TO AT LEAST MVFR IN LOW CLOUDS LATE
TONIGHT.  NAM BUFR SOUNDINGS SHOW THE BEST POTENTIAL FOR A PERIOD OF
STRATUS LATE TONIGHT TOWARD KINT AND KGSO...ALTHOUGH GIVEN THE MOIST
AIR MASS AND THE ONGOING/RECENT RAIN...THINK STRATUS IS POSSIBLE
LATE TONIGHT AT ALL CENTRAL NORTH CAROLINA TAF SITES.  DURING THE
MORNING...CONDITIONS WILL SLOWLY IMPROVE TO VFR BY 15Z.

MODEL SOUNDINGS SHOW GOOD MIXED LAYER DEVELOPING DURING THE
MORNING.  BY AFTERNOON...WITH GOOD LOW-LEVEL LAPSE RATES...SURFACE
WIND GUSTS TO AT LEAST THE TEENS KNOTS WILL OCCUR.  THE BEST WINDS
OFF OF THE SURFACE APPEAR TO BE TOWARD KRDU...KFAY...AND KRWI...
WHERE THE 00Z TAFS REFLECT WIND GUSTS ON OCCASION TO NEAR 20KT
DURING THE AFTERNOON.  ALSO...WITH UNSTABLE MODEL SOUNDINGS ONCE
AGAIN...ANTICIPATE AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS
NOTED CURRENTLY WITH CB IN THE TAFS.

LOOKING BEYOND WEDNESDAY... THE CHANCE FOR STORMS... AND HENCE THE
CHANCE OF A PERIOD OF MVFR-IFR CIGS/VSBYS... WILL PERSIST EVERY DAY
THROUGH SUNDAY... ESPECIALLY EACH AFTERNOON THROUGH EVENING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...DJF
Hazardous weather outlook, Jul 8, 1:11 PM EDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
111 PM EDT TUE JUL 8 2008

NCZ007>011-025>028-041>043-078-089-091715-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-
WAKE-JOHNSTON-WILSON-WAYNE-SAMPSON-
111 PM EDT TUE JUL 8 2008

...SEVERE THUNDERSTORM WATCH 668 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE AREA THIS AFTERNOON
THROUGH THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE...
PRODUCING LARGE HAIL IN EXCESS OF ONE INCH IN DIAMETER... AND
DAMAGING WIND GUSTS OVER 60 MPH. VERY FREQUENT LIGHTNING... AS
WELL AS LOCALLY HEAVY DOWNPOURS... WILL ALSO BE THREATS WITH ANY
THUNDERSTORM. THE GREATEST THREAT OF SEVERE STORMS WILL BE BETWEEN
1 PM THIS AFTERNOON AND 10 PM TONIGHT.

PEOPLE ACROSS CENTRAL AND EASTERN NORTH CAROLINA SHOULD KEEP UP
WITH THE LATEST CONDITIONS AND FORECASTS THROUGHOUT THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LATE DAY SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AND
THURSDAY AS A WARM MOIST AIR MASS REMAINS IN PLACE OVER THE
REGION. SOME OF THE STORMS COULD REACH SEVERE LIMITS...WITH THE
MAIN THREAT BEING ISOLATED DAMAGING WIND GUSTS AND SEVERE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON
THROUGH MID EVENING. SPOTTERS SHOULD STAY TUNED AND REPORT ANY
SEVERE WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE IN
RALEIGH.

NCZ021>024-038>040-073>077-083>086-088-091715-
FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-CHATHAM-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
111 PM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA THIS
AFTERNOON THROUGH THIS EVENING. AN ISOLATED STORM OR TWO MAY
BECOME SEVERE... PRODUCING LARGE HAIL NEAR ONE INCH IN DIAMETER...
AND DAMAGING WIND GUSTS OVER 60 MPH. VERY FREQUENT LIGHTNING... AS
WELL AS LOCALLY HEAVY DOWNPOURS... WILL ALSO BE THREATS WITH ANY
THUNDERSTORM. THE GREATEST THREAT OF SEVERE STORMS WILL BE BETWEEN
1 PM THIS AFTERNOON AND 8 PM TONIGHT.

PEOPLE ACROSS CENTRAL AND EASTERN NORTH CAROLINA SHOULD KEEP UP
WITH THE LATEST CONDITIONS AND FORECASTS THROUGHOUT THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LATE DAY SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AND
THURSDAY AS A WARM MOIST AIR MASS REMAINS IN PLACE OVER THE
REGION. SOME OF THE STORMS COULD REACH SEVERE LIMITS...WITH THE
MAIN THREAT BEING ISOLATED DAMAGING WIND GUSTS AND SEVERE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER
IMMEDIATELY TO THE NATIONAL WEATHER SERVICE IN RALEIGH.

GIH

In the hours before

Local storm report, Jul 8, 8:32 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
832 PM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     EAGLE SPRINGS           35.30N 79.65W
07/08/2008                   MOORE              NC   LAW ENFORCEMENT

            ONE TREE REPORTED DOWN ACROSS NC HWY 211 IN EAGLE SPRINS.

&&

BSD
Local storm report, Jul 8, 8:35 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
835 PM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND DMG     PINEHURST               35.18N 79.46W
07/08/2008                   MOORE              NC   LAW ENFORCEMENT

            POWER LINES REPORTED DOWN IN PINEHURST.

&&

BSD
Local storm report, Jul 8, 8:38 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
838 PM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             3 S FUQUAY-VARINA       35.55N 78.79W
07/08/2008  E0.75 INCH       WAKE               NC   TRAINED SPOTTER

            PENNY HAIL REPORTED ALONG US HWY 401 THREE MILES SOUTH OF
            FUQUAY-VARINA.

&&

BSD
Local storm report, Jul 8, 8:40 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
840 PM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             4 S FUQUAY-VARINA       35.53N 78.79W
07/08/2008  E0.75 INCH       HARNETT            NC   TRAINED SPOTTER

            PENNY HAIL REPORTED ALONG US HWY 401 FOUR MILES SOUTH
            FUQUAY-VARINA.

&&

BSD
Local storm report, Jul 8, 8:52 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
852 PM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             3 W ANGIER              35.51N 78.79W
07/08/2008  E0.88 INCH       HARNETT            NC   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED NEAR CHALYBEATE SPRINGS ROAD
            AND LAFAYETTE ROAD.

&&

BSD
Local storm report, Jul 8, 8:57 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
857 PM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TSTM WND GST     5 SSW GARNER            35.63N 78.65W
07/08/2008  E58 MPH          WAKE               NC   TRAINED SPOTTER

            58 MPH MEASURED WIND GUST AT THE INTERSECTION OF HOLLAND
            CHURCH ROAD AND FELDMEN DRIVE.

&&

BSD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:03 PM EDTAreal Flood AdvisoryRAHHoke, Lee, Moore, Richmond, Scotland117 min
Jul 8, 8:15 PM EDTSevere Thunderstorm WarningRAHWake45 min
Jul 8, 8:34 PM EDTSevere Thunderstorm WarningRAHJohnston56 min
Jul 8, 8:36 PM EDTTornado WarningRAHCumberland28 min
Jul 8, 8:45 PM EDTAreal Flood AdvisoryRAHCumberland2 hr
Jul 8, 8:47 PM EDTSevere Thunderstorm WarningRAHPerson43 min
Jul 8, 8:56 PM EDTSevere Thunderstorm WarningRAHSampson64 min
Jul 8, 11:27 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond63 min
Jul 9, 12:06 AM EDTFlash Flood WarningRAHAnson, Montgomery, Richmond114 min
Jul 9, 12:24 AM EDTSevere Thunderstorm WarningRAHAnson, Richmond66 min
Jul 9, 1:51 AM EDTFlash Flood WarningRAHAnson, Richmond99 min
Jul 9, 2:13 AM EDTSevere Thunderstorm WarningRAHDavidson, Randolph24 min
Jul 9, 3:34 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth41 min
Jul 9, 4:58 PM EDTSevere Thunderstorm WarningRAHPerson62 min
Jul 9, 5:06 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Orange54 min
Jul 9, 5:31 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Person, Vance59 min
Jul 9, 5:54 PM EDTSevere Thunderstorm WarningRAHDurham, Orange51 min
Jul 9, 6:06 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly39 min
Jul 9, 6:19 PM EDTSevere Thunderstorm WarningRAHVance, Warren56 min
Jul 9, 6:19 PM EDTSevere Thunderstorm WarningRAHAnson56 min
Jul 9, 6:20 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Wake55 min
Jul 9, 6:52 PM EDTSevere Thunderstorm WarningRAHHalifax, Warren53 min
Jul 9, 6:56 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake49 min
Jul 9, 7:06 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Richmond, Scotland54 min

Nearby

Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.